A study published in the New England Journal of Medicine on May 17, 2012, suggests that the popular antibiotic azithromycin may increase the risk of sudden cardiovascular death, especially among patients who are already at risk for cardiovascular disease.  Different patient groups were treated with azithromycin (Zithromax), amoxicillin, ciprofloxacin (Cipro), or levofloxacin (Levaquin) with another group receiving no antibacterial drug.  Results from the five-day study show a small increase in cardiovascular deaths and in the risk of death from any cause in persons treated with azithromycin (or Zithromax), as compared to those treated with amoxicillin, ciprofloxacin, or those receiving a placebo.

The risks associated with levofloxacin were similar to those noted in connection with use of Zithromax.

Azithromycin is an FDA-approved drug commonly used to treat pneumonia, chronic bronchitis, and other illnesses.   The drug is often referred to as a “Z pack”, and is one of the most popular prescription drugs in the U.S., with a reported 55.3 million prescriptions filled in 2011.  Azithromycin belongs to a class of antibiotics known as macrolides, which have been linked in the past to cardiovascular issues.  Specifically, macrolides have been associated with prolonged QT intervals.  Prolonged QT intervals are a common side effect of a number of antibiotics, psychiatric medications, pain killers, cancer drugs, and other medications, including (among others):

  • Cipro
  • Levaquin
  • Avelox
  • Amoxapine
  • Brovana
  • bitter orange
  • Aralen
  • Biaxin
  • Cordarone
  • Norpace
  • Tambocor
  • Rythmol
  • Zolinza
  • Anzemet
  • Compazine
  • Thorazine
  • Haldol
  • Zyprexa
  • Seroquel
  • Geodon
  • Celexa
  • Flexeril
  • Elavil
  • Detrol
  • methadone

Azithromycin was the only macrolide examined in the study.  Other popular macrolides include erythromycin and clarithromycin.

Sudden cardiac arrest occurs when the heart abruptly stops beating because of irregular, abnormal heart rhythms called ventricular fibrillation.  Prolonged QT intervals, otherwise known as long QT syndrome, is a condition caused by abnormalities in the heart’s electrical system.  That system is responsible for creating electrical signals that enable the heart to pump blood throughout the body.  Prolonged QT intervals can cause a fast, life-threatening heart rhythm known as torsades de pointes. Sudden cardiac arrest almost always occurs because of underlying heart problems, and 95% of cases end in death.

A popular version of azithromycin is Pfizer Inc.’s Zithromax and the extended release version known as ZMax.  The Warnings and Precautions section of the ZMax drug label was revised in March of 2012 to include new information about the risk of QT interval prolongation.   On May 17, 2012 the FDA issued a Safety Alert regarding the risk of cardiovascular death associated with azithromycin.  The FDA recommends that patients taking azithromycin should not stop taking the medicine without talking to their healthcare professional.